MAUDE Adverse Event Report: MEDTRONIC HEART VALVES DIVISION CONFIDA BRECKER CURVE GUIDEWIRE; WIRE, GUIDE, CATHETER

MEDTRONIC HEART VALVES DIVISION CONFIDA BRECKER CURVE GUIDEWIRE; WIRE, GUIDE, CATHETER
Model Number GWBC30
Medical Device Problem Code Material Torqued (2980)
Health Effect - Clinical Codes Death (1802); Low Blood Pressure/ Hypotension (1914); Cardiac Perforation (2513); Pericardial Effusion (3271)
Date of Event 11/20/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
Additional patient codes: (b)(4).Product analysis: the product was discarded by the customer; therefore, no product analysis can be performed.  conclusion: without return of the product, no definitive conclusions could be drawn regarding the clinical observation.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that during the implant of a transcatheter bioprosthetic valve, into a heavily calcified bicuspid valve with calcification extending into the left ventricular outflow tract (lvot), the annulus was pre-dilated with a 18mm balloon and a 26mm valve was implanted.A post implant balloon aortic valvuloplasty (bav) was performed and the patient became hypotensive.An echocardiogram indicated a pericardial effusion and cardiac tamponade.A left ventricle perforation caused by the guidewire occurred.It was reported that the guidewire had not been reshaped and had been inspected for any abnormalities prior to introduction into the patient.No resistance had been felt during use, however it had been ¿torqued or twisted¿ due to difficult anatomy and small left ventricle.A pericardiocentesis was performed and medications to support the patient¿s blood pressure were administered.An annular rupture caused by the balloon aortic valvuloplasty (bav) was also confirmed.A laparotomy was performed due to a distended abdomen and confirmed a liver laceration due to a diagnostic catheter.A surgical repair of both the liver and annulus was performed, however the patient expired four days later.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Conclusion: the physician found that the confida guidewire had not been preshaped prior to usage, however, the physician did state that he had torqued or twisted the guide wire as the patient had a very difficult and small left ventricle.So the perforation most likely occurred as a result of the user having difficulty accessing the patients anatomy paired with pushing/ torquing or twisting the guide wire in the process.Angiographic record review was conducted on the returned angios for this event, however, there was no evidence of the wire causing the perforation in the imaging provided.Also, there was no evidence of the tamponade, hypotension or effusion on the images provided.The lot history review was performed on the guidewire, by the supplier; there were no correlations / issues identified regarding manufacturing.The device was manufactured per approved and released manufacturing processes and the device met all applicable manufacturing specifications prior to release for distribution.The confida instructions for use (ifu) cautions the user to not manipulate the device without fluoroscopic visualization, in addition, the ifu warns the user to not torque the guidewire, do not push, pull or rotate the wire against resistance.In addition, cardiac perforation, effusion, tamponade and hypotension (hypovolemia) are known potential patient adverse effect per the ifu.It is an effect that is highly dependent on the patient's pre-procedural condition and can occur despite a normally-functioning device or model implant procedure.This event does not indicate device misuse or malfunction.If information is provided in the future, a supplemental report will be issued.

Brand Name
CONFIDA BRECKER CURVE GUIDEWIRE
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
MEDTRONIC HEART VALVES DIVISION
1851 e deere ave
santa ana CA 92705
MDR Report Key7129812
Report Number2025587-2017-02496
Device Sequence Number16653397
Product Code DQX
UDI-Device Identifier20643169583737
UDI-Public20643169583737
Combination Product (Y/N)N
Initial Reporter CountryTH
PMA/510(K) Number
K132623
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2020
Device Model NumberGWBC30
Device Catalogue NumberGWBC30
Device Lot Number91605633
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/19/2017
Supplement Date Received by Manufacturer12/19/2017
05/30/2018
Initial Report FDA Received Date12/19/2017
Supplement Report FDA Received Date12/19/2017
06/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age80 YR
Patient Weight35